Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 174, NWS Lincoln, IL

July 30, 20244 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 30, 2024, 6:40 AM CDT for 4 counties in Illinois. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2024, 6:40 AM CDT (11:40 UTC)
Expired
Jul 30, 2024, 7:15 AM CDT
In force
35 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cass County, IL, Fulton County, IL, Mason County, IL, Schuyler County, IL

The radar

The Lincoln radar (KILX), 78 km from the middle of the area, began a volume at 11:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 30, 6:14 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2206 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:43 AM CDT, 2 hours 57 minutes earlier. Its key messages:

  • A Dense Fog Advisory remains in effect for portions of central Illinois until 8 am.
  • A slight risk (level 2 of 5) for severe storms exists across most of the area for this afternoon into evening, with additional chances for severe storms on both Wednesday and Thursday.
  • Heat and humidity continues across the area through Thursday with daily heat indices ranging from 100-110 each day.
Area forecast discussion, Jul 30, 3:43 AM CDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
343 AM CDT Tue Jul 30 2024

.KEY MESSAGES...

- A Dense Fog Advisory remains in effect for portions of central
  Illinois until 8 am.

- A slight risk (level 2 of 5) for severe storms exists across
  most of the area for this afternoon into evening, with
  additional chances for severe storms on both Wednesday and
  Thursday.

- Heat and humidity continues across the area through Thursday
  with daily heat indices ranging from 100-110 each day.

&&

.DISCUSSION...
Issued at 343 AM CDT Tue Jul 30 2024

Light winds, recent rain, and clear skies have resulted in patchy
fog across the area early this morning. HREF probabilities for one-
quarter mile visibility or less are highest from roughly Beardstown
to near Champaign, which is roughly where the lowest visibilities
are as of 3 am. A Dense Fog Advisory is in effect for these areas
until 8 am.

594 dm mid-level ridge remains positioned over the Plains states
with northwest flow in place further east over the Midwest states.
This will open the door for several mid-level shortwaves/mesoscale
features to slide southeast across the area the next several days,
bringing daily chances for storms. There remains quite a bit of
uncertainty in storm timing for today, but the general idea is for a
remnant boundary or MCV from storms over central Iowa to be the
trigger for new development sometime later today. Very warm/humid
conditions will bring strong instability in excess of 2500 J/kg by
this afternoon paired with moderately strong mid-level flow, which
will be more than enough to support storm organization. Primary
hazards with storms will be damaging winds gusts, with SPC
introducing a hatched area for the potential of significant wind
gusts (75 mph). Orthogonal shear vectors to the orientation of the
thunderstorm complex could bring a low threat for a few tornadoes as
well. Heavy rain will also be a threat with PWATs of 1.77 to 2
inches aiding in high rainfall rates.

Heat and humidity ramp up today and persist through Thursday. High
temperatures today will climb into the upper 80s to low 90s with
heat indices of 100 to 105. However, if storms develop earlier in
the day, cloud cover and precipitation will hold these values down.
Since the potential for dangerous heat indices does exist, elected
to issue a Heat Advisory for counties along and south of a
Beardstown to Robinson line. Heat indices ranging from 105 to 110
will are likely across the entire area on both Wednesday and
Thursday, but once again storm timing will drive the need for heat
headlines in coming days.

Additional chances for storms, including severe storms, will be seen
on both Wednesday and Thursday with the higher threat (slight risk)
being on Thursday as a stronger mid-level wave brings better
forcing. Wednesday morning could start out stormy with CAMs
suggesting activity blossoming on the nose of a 40 kt LLJ over
eastern Iowa and spilling east-southeastward into Illinois.
Additional clusters could move through both late Wednesday night
into Thursday morning and Thursday evening. Some storms may fester
into Friday until the upper low pushes east of here, but the
severe threat should be minimal by that time.

High pressure settles into the Midwest states by the weekend,
bringing a period of mostly dry and more seasonable temperatures.
Oppressive dewpoints will be slow to retreat back southward until
a secondary cold front brings some relief from that early next
week.

NMA

&&

.AVIATION...  (For the 06z TAFs through 06z Tuesday Night)
Issued at 1140 PM CDT Mon Jul 29 2024

Scattered convection has dropped well south of the terminals and
skies have cleared across central Illinois late this evening.
Given clear skies, nearly calm winds, and ample boundary layer
moisture with surface dewpoints in the lower to middle 70s, the
stage is set for overnight fog. Some minor reductions in visby
have already occurred at KSPI/KCMI and think this trend will
continue through dawn. CAMs suggest widespread visbys less than 3
miles, with pockets of 1/4 mile visbys in dense fog. Will need to
carefully monitor obs over the next few hours, but for the 06z
TAF issuance have reduced visbys to 1/2 to 1 mile at all sites
between 09z and 13z. After the morning fog dissipates, attention
will turn to convection chances later in the day. Several models
suggest an upstream storm complex currently over southeast South
Dakota will weaken later tonight as it crosses Iowa...then re-generate
as the atmosphere destabilizes further east into Illinois by late
morning. Based on approximate 00z HRRR timing, have introduced a
period of VCTS at KPIA between 18z and 22z...then further east to
KCMI between 21z and 01z.

Barnes

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 8 AM CDT this morning for ILZ029-031-
036>038-040>053.

Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for ILZ040-047>052-061-066>068-071>073.

&&
Hazardous weather outlook, Jul 30, 5:43 AM CDT, 57 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
543 AM CDT Tue Jul 30 2024

ILZ027>031-036>038-311100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
543 AM CDT Tue Jul 30 2024

This Hazardous Weather Outlook is for central Illinois.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms will move into the area this morning
before weakening. Additional strong to severe storms are a risk this
afternoon and night as well. Damaging winds are the main concern,
with potential for wind gusts over 70 mph, though there is also a low
tornado probability.

Outside of the storms, the heat index will reach around 100 degrees,
highest south of I-74.

Patchy dense fog will occur early this morning, but will quickly lift
after sunrise.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional strong to locally severe storms are expected Wednesday and
Thursday. While some storms will linger into Friday, those are not
expected to be severe.

The heat index will reach 105 to 115 degrees both Wednesday and
Thursday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through mid morning, then again this
afternoon and evening.

Expected storm motion is toward the southeast around 45 mph.

ILZ040>042-047>052-311100-
Schuyler-Mason-Logan-Cass-Menard-Scott-Morgan-Sangamon-Christian-
543 AM CDT Tue Jul 30 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms will move into the area this morning
before weakening. Additional strong to severe storms are a risk this
afternoon and night as well. Damaging winds are the main concern,
with potential for wind gusts over 70 mph, though there is also a low
tornado probability.

Outside of the storms, the heat index will reach around 105 degrees.

Areas of dense fog will occur early this morning, but will quickly
lift after sunrise.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional strong to locally severe storms are expected Wednesday and
Thursday. While some storms will linger into Friday, those are not
expected to be severe.

The heat index will reach 105 to 110 degrees both Wednesday and
Thursday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through mid morning, then again this
afternoon and evening.

Expected storm motion is toward the southeast around 45 mph.

ILZ043>046-053>057-061-311100-
De Witt-Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas-Coles-Edgar-
Shelby-
543 AM CDT Tue Jul 30 2024

This Hazardous Weather Outlook is for east central Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are expected to develop this afternoon, with a risk
continuing into tonight. These will be strong to severe, with
damaging winds the main concern.

The heat index is expected to reach the 100 degree range this
afternoon.

Areas of dense fog will continue early this morning, but will rapidly
lift after sunrise.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional strong to locally severe storms will linger into Wednesday
morning, though more are expected to move in later Wednesday night
and continue into Thursday. While some storms will linger into
Friday, those are not expected to be severe.

The heat index will reach 105 to 110 degrees both Wednesday and
Thursday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Expected storm motion is toward the southeast around 45 mph.

ILZ062-063-066>068-071>073-311100-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
543 AM CDT Tue Jul 30 2024

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are expected to move into the area by
late afternoon, and remain a threat into the evening. Damaging winds,
potentially higher than 70 mph, are the main concern.

Before the storms arrive, the heat index is expected to reach the 100
to 105 degree range.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

While isolated storms are possible Wednesday night, better chances
will be on Thursday. These may be strong to severe. While some
storms will linger into Friday, those are not expected to be severe.

The heat index will reach 105 to 110 degrees both Wednesday and
Thursday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Expected storm motion is toward the southeast around 45 mph.

Geelhart

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:25 PM CDTTornado WarningILXChristian50 min
Jul 29, 8:05 PM CDTTornado WarningILXChristian, Macon, Sangamon40 min
Jul 29, 8:07 PM CDTTornado WarningILXChristian, Shelby23 min
Jul 30, 12:53 AM CDTDense Fog AdvisoryILXCass, Champaign, Christian, DeWitt, Fulton, Logan and 13 more7 hr
Jul 30, 2:23 AM CDTHeat AdvisoryILXCass, Christian, Clay, Crawford, Effingham, Jasper and 8 more18 hr
Jul 30, 6:11 AM CDTSevere Thunderstorm WarningILXSchuyler49 min
Jul 30, 6:33 AM CDTSevere Thunderstorm WarningILXFulton42 min
Jul 30, 7:02 AM CDTSevere Thunderstorm WarningILXCass, Mason, Menard, Morgan, Sangamon43 min
Jul 30, 7:30 AM CDTSpecial Weather StatementILXMenard, Sangamon45 min
Jul 30, 8:05 AM CDTSevere Thunderstorm WarningILXChristian, Macon, Sangamon, Shelby40 min
Jul 30, 8:36 AM CDTSevere Thunderstorm WarningILXChristian, Coles, Cumberland, Effingham, Macon, Moultrie and 1 more24 min
Jul 30, 8:58 AM CDTSevere Thunderstorm WarningILXColes, Cumberland, Effingham, Jasper, Moultrie, Shelby47 min
Jul 30, 9:37 AM CDTSevere Thunderstorm WarningILXClark, Crawford, Cumberland, Jasper, Lawrence, Richland38 min
Jul 30, 10:11 AM CDTSevere Thunderstorm WarningILXClark, Crawford, Lawrence, Richland19 min
Jul 30, 1:34 PM CDTSpecial Weather StatementILXFulton, Mason26 min
Jul 30, 2:17 PM CDTSpecial Weather StatementILXMenard28 min
Jul 30, 3:17 PM CDTSevere Thunderstorm WarningILXChristian, Logan, Macon, Moultrie, Sangamon, Shelby43 min
Jul 30, 3:48 PM CDTSevere Thunderstorm WarningILXColes, Douglas, Macon, Moultrie, Shelby42 min
Jul 30, 4:22 PM CDTSevere Thunderstorm WarningILXRichland38 min
Jul 30, 4:25 PM CDTSevere Thunderstorm WarningILXClay, Cumberland, Effingham, Shelby65 min
Jul 30, 4:54 PM CDTSevere Thunderstorm WarningILXLawrence, Richland51 min
Jul 30, 5:17 PM CDTSevere Thunderstorm WarningILXClay, Effingham, Jasper, Lawrence, Richland43 min
Jul 30, 5:32 PM CDTSpecial Weather StatementILXSchuyler28 min
Jul 30, 5:45 PM CDTSevere Thunderstorm WarningILXClay, Crawford, Jasper, Lawrence, Richland36 min
Jul 30, 5:54 PM CDTAreal Flood AdvisoryILXEffingham, Jasper, Lawrence, Richland3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.